Stay Acetaminophen-Safe This Flu Season

Acetaminophen safety tips released by Acetaminophen Awareness Coalition for 2015 cold, flu season

/ Author:  / Reviewed by: Beth Bolt, RPh

(RxWiki News) If you’re looking for some relief from cold and flu symptoms, you can find many treatment options at your local pharmacy. But before you top off your cough syrup with a Tylenol, you may want to think twice.

A recent study found that consumers may not always be aware of the potential risks of taking two medications with the same active ingredient.

That’s why the Acetaminophen Awareness Coalition (AAC) has released some acetaminophen safe use tips for the 2015 cold and flu season. The hope is that this message will remind consumers to double-check their medications to avoid double-dosing on acetaminophen when treating cold and flu symptoms this year.

According to the AAC, Americans catch an estimated 1 billion colds each year. And an estimated 70 percent of them use over-the-counter (OTC) drugs to treat their symptoms. Acetaminophen is currently found in more than 600 OTC and prescription drugs available in the US.

Acetaminophen (brand name Tylenol and others) is an active ingredient found in more than 600 OTC and prescription drugs available in the US. It's often combined with other active ingredients in drugs used to relieve pain, fever and other symptoms of colds, the flu and allergies. In prescription drugs, acetaminophen is often combined with other active ingredients to treat moderate to severe pain.

While acetaminophen is safe to use as directed, taking more than the recommended amount could result in serious side effects, overdose or even liver damage. The US Food and Drug Administration set a maximum daily dose of 4,000 milligrams of acetaminophen in 24 hours.

To stay safe, the AAC recommends patients follow four steps before taking any OTC or prescription drug:

  1. Always read and follow the label's directions.
  2. Check all labels for acetaminophen. On OTC labels, this information is typically listed on the front panel of packaging in bold type or highlighted in the "active ingredients" section. Acetaminophen is often listed as "APAP" or "acetam" on prescription drug labels.
  3. Take only one acetaminophen-containing medicine at a time.
  4. Ask your doctor or pharmacist if you have questions about dosing instructions or drugs that contain acetaminophen.

This study was published online in the Journal of Public Policy & Marketing. Information on funding sources and conflicts of interest was not available at the time of publication.

Reviewed by: 
Review Date: 
November 18, 2015
Last Updated:
November 23, 2015